You hear a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s peculiar. So now you’re asking yourself what the cause might be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate lately). But you did have a headache yesterday, and you did take some aspirin last night.
Might the aspirin be the trigger?
And that idea gets your brain going because perhaps it is the aspirin. You feel like you recall hearing that some medicines can bring about tinnitus symptoms. Could aspirin be one of those medicines? And does that mean you should stop using aspirin?
Medication And Tinnitus – What’s The Link?
Tinnitus is one of those disorders that has long been rumored to be associated with many different medications. But what is the reality behind these rumors?
The common thought is that tinnitus is widely viewed as a side effect of a diverse swath of medicines. But the reality is that only a small number of medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- The affliction of tinnitus is relatively prevalent. Persistent tinnitus is an issue for as many as 20 million people. When that many people cope with symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can begin right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Starting a new medicine can be stressful. Or, in some situations, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it’s not medication producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
What Medicines Are Linked to Tinnitus
There is a scientifically proven link between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Connection
There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses tend to be avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medicine
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). Some diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you may normally come across.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin might have been what caused your tinnitus. But the thing is: Dosage is again extremely important. Usually, high dosages are the significant issue. The doses you take for a headache or to ward off heart disease aren’t usually large enough to cause tinnitus. Here’s the good news, in most instances, when you quit using the big doses of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other unusual medicines. And there are also some unusual medicine mixtures and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get examined if you start noticing tinnitus symptoms. It’s hard to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.